The National Crime Agency (NCA) has taken the ‘unusual step’ of warning drug users to be vigilant following the detection of powerful synthetic opioid fentanyl in heroin supplies in the north east of England. Fentanyl and its analogue carfentanyl are thought to have contributed to recent deaths among drug users in the Yorkshire, Cleveland and Humber areas.
Fentanyl is a licensed medicine used to treat severe and terminal pain, and is around 100 times more potent than morphine, while carfentanyl is more powerful still. Even in the ‘unlikely event’ that users know their drugs contain fentanyl, the risk of overdose is high, warns the NCA.
The NCA and West Yorkshire Police recently targeted a laboratory suspected of producing the drugs, and there are concerns that the substances could have been ‘distributed to drug dealers across a much wider area’, putting people in other regions at risk. While initial toxicology revealed fentanyl analogues in ‘a small number’ of the north east deaths, ‘specific re-testing has started to indicate that the influence of fentanyl is greater than first suspected’, said the NCA’s head of drugs threat and intelligence, Tony Saggers.
‘We now believe UK customers beyond the north east region are likely to have received consignments of these drugs,’ he continued. ‘I am particularly concerned that drug dealers within established heroin markets may have purchased fentanyl, carfentanyl, or similar substances from this facility. They may not know how dangerous it is, both to them when they handle it, and to their customers.’ The criminal justice implications of supplying fentanyl mixed into other drugs would ‘inevitably’ be deemed aggravating, he stated, and ‘claiming ignorance of the consequences’ would be no defence.
Public Health England has also issued a drugs alert to emergency services, treatment agencies and other bodies, urging them to advise heroin users to ‘be extra cautious about the sources from which they get their drugs, and about the drugs they take, maybe starting with just a quarter hit of a new supply’. Drug services should also supply naloxone to ‘all those at risk’, it adds, while any areas seeing spikes in drug-related deaths should contact local coroners to establish if fentanyl is routinely screened for in toxicology results. ‘If it is not, consideration should be given to resubmitting samples for re-testing,’ it states.
‘We are urging heroin users to be extra careful about what they are taking,’ said PHE’s director of drugs, alcohol and tobacco, Rosanna O’Connor. ‘They need to look out for each other and be alert to any signs of an overdose, such as lack of consciousness, shallow or no breathing, “snoring”, and blueing of the lips and fingertips. If possible, they should use naloxone if someone overdoses, and immediately call for an ambulance. We strongly advise all dependent drug users to get support from local drug services.’
Drugs alert at https://www.cas.dh.gov.uk/Home.aspx